Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Diltiazem vs. Metoprolol (Libido/Tachycardia)

Hi, I'm a 33 year old male, not overweight, not diabetic, I've been dealing with tachycardia for some time now. It comes and goes. I found that 50mg of Metoprolol twice a day would mostly control it, but as a 33 year old man, I began to notice major erection issues since being on it. Talked to my doctor, they want me to start 120mg a day of Diltiazem. I'm a little nervous about it, but they assured me it's no more potent a medication. And they said it's much better in terms of no side effects on sexual side.

The tachycardia I'm not sure what causes it, but it can be when I suddenly change positions, or exercise, or sex, things like that. Have had numerous ekg's and echos, all were normal.

So my concern now is what do to..My doc gave me 5mg a day of Cialis to take (as needed) I haven't tried it yet, but I am desperate to get a sex life again. But I'm also scared that I'll have an episode of tachycardia during sex. The docs assure me that even if the heart rate gets really high, that's normal for sex. But still am very aware of it.

I've cut down my dose of Metoprolol to about 37.5-50 mg a day. Still having some libido issues, but planning on trying the Cialis later this week for the first time.

So if I switch off Metoprolol onto Diltiazem, will it control my tachycardia but also enable me (with the Cialis) to enjoy a sex life again? Has anyone else done this?

Thanks for any input.
8 Responses
Avatar universal
Can't help you with the sex life part, as I'm a female, but I can share my experience switching from a beta blocker to diltiazem. I have been taking beta blockers for 8 years for SVT and afib.  I had an episode of afib and was in the hospital is Sept.  They took me off the beta blocker and put me on diltiazem.  It didn't control my heart rate like the beta blocker.  My resting heart rate went from upper 60s to the low 80s.  After a few days without my beta blocker, I ended up in the ER, in sinus tachycardia with a rate of about 120. Long story short, it did not do a good job of keeping my heart rate down.
1124887 tn?1313758491
Diltiazem is pretty useless for sinus tachycardia. It can increase AV conduction time and be somewhat helpful for reducing the heart rate in the setting of Afib/Aflu, and help decrease ectopic atrial activity (PACs and atrial tachycardia).

If you have sinus tachycardia and can't tolerate beta blockers, try ivabradine. Another option is to try either a combined alpha and beta blocker to increase peripheral blood flow (like carvedilol or labetalol) or choosing a maximum selective beta blocker like nebivolol or bisoprolol.
1124887 tn?1313758491
Diltiazem can even make sinus tachycardia worse because it lowers blood pressure and can cause reflex tachycardia.
Avatar universal
I don't think I'll even try the Diltiazem, kind of scares me based on lot of the negative reviews I've heard about it.

I think drinking too much coffee in the mornings may have played a role in the tachycardia. I usually drink 1-4 cups of black coffee. Maybe I'll cut back to one cup and see how that works.

I might ask about invabradine.

So if I stay on my low dose of Metoprolol, and start Cialis as-needed, will that help give me reliable erections during sex, while controlling my heart rate?
1124887 tn?1313758491
Cialis will help, but wouldn't it be better to not need it? I believe some of the reason for your ED is your fear of rapid heart rates during sex, as well as your expectations of Metoprolol to cause problems.

Your heart rate is supposed to increase during sex, exercise and standing up. Try to leave your heart to itself. It won't stop - even if the heart rate should hit 200 bpm or more.

But I think I would consider another beta blocker or ivabradine before I would try diltiazem. It will probably do nothing at all, or worsen the problem.
Avatar universal
I just really don't want to take the diltiazem. The doc said it's not any more potent than metoprolol, but I hear all the negative comments about it and 120mg a day seems a bit high. And if it won't keep my heart rate down then it won't be of use anyway.

The fear of rapid heart beat is there, even though I know it probably isn't dangerous, it's a bit unnerving. And even if I'm totally relaxed, the last few times I tried to have sex, I could not keep an erection. And so then my anxiety goes up again, and my confidence goes down.

So it's a vicious cycle. Right now I'm leaning towards staying on whatever minimal dose of metoprolol I can get away with, and adding the Cialis to try and get a sex life back. I'm hoping since the Cialis is supposed to lower blood pressure anyway, maybe it will also keep my heart rate down during the deed assuming it gets me hard.
1124887 tn?1313758491
Cialis will unfortunately not slow down your heart rate. It's effect on blood pressure happens because it dilates the arteries.

The only way to know for sure if it works is to try. I strongly believe it will work, but no one can say for sure.

Good luck :-)
Avatar universal
your describing symptoms of P.O.T.S have you ever been checked for that ? a lot of doctors are unfamiliar with it and it gets missed.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.